Alert archive / Louisiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 165, NWS Lake Charles, LA

August 31, 2000Acadia Parish, Vermilion Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Aug 31, 2000, 6:45 PM CDT for Acadia Parish, Vermilion Parish, Louisiana. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 31, 2000, 6:45 PM CDT (23:45 UTC)
Expired
Aug 31, 2000, 7:45 PM CDT
In force
60 min
Issued by
NWS Lake Charles, LA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Acadia Parish, LA, Vermilion Parish, LA

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2000-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1054 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2000-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1054 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1505 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 312345
SVRLCH
LAC001-113-010045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
645 PM CDT THU AUG 31 2000

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERMILION PARISH IN SOUTHWEST LOUISIANA
  ACADIA PARISH IN SOUTHWEST LOUISIANA

* UNTIL 745 PM CDT

* AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF GUEYDAN...MOVING SOUTH AT 20
  MPH.

* THIS STORM WILL BE NEAR...
  GUEYDAN BY 700 PM CDT
  PECAN ISLAND BY 745 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
THURSDAY EVENING FOR SOUTH CENTRAL LOUISIANA. A SEVERE THUNDERSTORM
WATCH ALJSO REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING FOR
SOUTH CENTRAL LOUISIANA.

LAT...LON 3019 9239 3017 9260 2961 9259 2964 9228

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:00 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 31, 3:00 PM CDT, 3 hours 45 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-010300-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
300 PM CDT THU AUG 31 2000

AT MID AND UPPER LEVELS...THROUGH SATURDAY...A RIDGE WILL EXTEND
OVER TEXAS WHILE A LOW PRESSURE CENTER WILL GYRATE AROUND THE
SOUTHEAST CORNER OF THE COUNTRY. THE LOW WILL BRING WEAK UPPER
LEVEL INSTABILITY TO THE EASTERN EXTREMES OF THE AREA FRIDAY AND
SATURDAY. 700 MB OMEGA PROGS SHOW WEAK TO MODERATE LIFT OVER THE
AREA FRIDAY AND SATURDAY AFTERNOONS AND EVENINGS. LOWER LEVELS ARE
PROGGED TO REMAIN RELATIVELY DRY WHILE A LAYER OF MOISTURE CONTINUES
AT AROUND 700 MB. AT THE SURFACE...A LOW PRESSURE TROUGH WILL BE
HANGING OUT OVER THE LOCAL AREA THROUGH SATURDAY.

MODELS ARE SHOWING ABOUT THE SAME THING FOR THE NEXT COUPLE OF DAYS
AS FOR TODAY...LAYERED MOISTURE AT 700 MB WITH DRY AIR ABOVE AND
BELOW WITH WEAK TO MODERATE INSTABILITY. RADAR NOW SHOWING AREAS OF
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING DUE TO
AFTERNOON HEATING / LIFTING OF MOIST LAYER. WILL CALL FOR SLIGHT
CHANCE OF AFTERNOON / EVENING THUNDERSTORMS THE NEXT COUPLE OF DAYS
FOR MOST OF THE AREA. WITH MOISTURE AND INSTABILITY A LITTLE HIGHER
EAST WILL HAVE CHANCE POPS LAFAYETTE AREA AND EASTWARD.

WILL CONTINUE HEAT ADVISORIES FOR ALL OF AREA IN EXPECTATION OF HEAT
INDEXES NEAR 110 FRIDAY.

.LCH...
LA...HEAT ADVISORY FOR FRIDAY...LAZ027>033-041>045-051>055....
TX...HEAT ADVISORY FOR FRIDAY...TXZ180>182-201-215-216...
...OZONE ACTION DAY FRIDAY ...ORANGE / JEFFERSON / HARDIN COUNTIES
...TXZ201-215-216...

.PRELIMINARY NUMBERS...
AEX 74/102/72/101 1212
BPT 77/101/74/100 1212
LCH 76/101/74/100 1212
LFT 77/ 99/74/ 98 2323

In the hours before

Local storm report, Aug 31, 4:36 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
436 PM CDT THU AUG 31 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0436 PM    5 SW KINDER               LA   WIND DAMAGE
08/31/00   ALLEN                          TRAILER OVERTURNED/
                                          OTHER TRAILER DAMAGED/
                                          BROKEN WINDOWS/
Local storm report, Aug 31, 4:55 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
455 PM CDT THU AUG 31 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    BUNKIE                    LA   WIND DAMAGE
08/31/00   AVOYELLES                      SEVERAL STORES AND A CAR
                                          DEALERSHIP DAMAGED.
                                          NUMEROUS TREES AND
                                          POWERLINES DOWN AS
                                          REPORTED BY 911 CENTER.

THM
Special weather statement, Aug 31, 5:55 PM CDT, 50 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-312300-

RECORD REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
555 PM CDT THU AUG 31 2000

...SEVERAL ALL TIME TEMPERATURE RECORDS BROKEN OR TIED TODAY...

AT LAKE CHARLES...TODAYS HIGH TEMPERATURE OF 107 SET THE ALL TIME
RECORD HIGH. THE OLD RECORD WAS 106 SET ON JUNE 27TH, 1930. THIS ALSO
SET THE NEW RECORD MONTHLY HIGH FOR AUGUST. THE OLD RECORD WAS 105
SET YESTERDAY AND PREVIOUS YEARS. THE DAILY RECORD HIGH OF 100 SET
IN 1909 WAS SHATTERED BY TODAYS READING.

AT SOUTHEAST TEXAS REGIONAL AIRPORT (BEAUMONT/PORT ARTHUR)... TODAYS
HIGH TEMPERATURE OF 108 TIED THE ALL TIME RECORD HIGH...LAST SET JULY 14TH,
1902. TODAYS HIGH ALSO SET THE RECORD MONTHLY HIGH FOR AUGUST WHICH WAS
107 SET ON AUGUST 10TH, 1962. TODAYS HIGH ECLIPSED THE RECORD DAILY HIGH
FOR THIS DATE WHICH WAS 100 SET IN 1990.

AT LAFAYETTE REGIONAL AIRPORT...TODAYS HIGH TEMPERATURE OF 103 BECAME
THE RECORD DAILY HIGH FOR THIS DATE. THE OLD RECORD WAS 100 SET IN 1951.
THE ALL TIME RECORD HIGH FOR LAFAYETTE IS 107 SET ON JULY 13TH, 1901.

AT THE ALEXANDRIA POWER PLANT...YESTERDAYS HIGH TEMPERATURE OF 108 SET
THE RECORD DAILY...MONTHLY AND ALL TIME HIGH. THE OLD DAILY RECORD FOR
AUGUST 30TH WAS 105 SET IN 1954. THE OLD RECORD MONTHLY AND ALL TIME RECORD
HIGH WAS 107 SET ON AUGUST 1ST, 1998 AND AUGUST 9TH 1947.

TODAYS READING FROM THE ALEXANDRIA POWERPLANT OF 109 SET THE NEW DAILY...
MONTHLY AND ALL TIME RECORD HIGHS. THE OLD DAILY HIGH WAS 104 SET IN 1951.
TODAYS READING BEAT THE ALL TIME AND RECORD MONTHLY HIGHS OF 108 SET
YESTERDAY.

T. MOGGED
Local storm report, Aug 31, 6:16 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
455 PM CDT THU AUG 31 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    BUNKIE                    LA   WIND DAMAGE
08/31/00   AVOYELLES                      SEVERAL STORES AND A CAR
                                          DEALERSHIP DAMAGED.
                                          NUMEROUS TREES AND POWERLINES
                                          DOWN AS REPORTED BY 911 CENTER.

0430 PM    ALEXANDRIA                LA   60 MPH TSTM WIND GUST
08/31/00   RAPIDES                        NUMEROUS TREES DOWN,
                                          SEVERAL ON HOUSES.
                                          POWERLINES AND POLES
                                          DOWN AS REPORTED BY
                                          SHERIFFS OFFICE.

0445 PM    GRAND LAKE                LA   WIND DAMAGE
08/31/00   CAMERON                        POWERLINES AND POLES DOWN
                                          AS REPORTED BY SHERIFFS
                                    |      DEPT.

THM
Local storm report, Aug 31, 6:27 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
627 PM CDT THU AUG 31 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
J
0610 PM    JENNINGS                  LA   60 MPH TSTM WIND GUST
08/31/00   JEFFERSON DAVIS

THM
Local storm report, Aug 31, 6:34 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
634 PM CDT THU AUG 31 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0627 PM    RURAL AREAS               LA   WIND DAMAGE
08/31/00   ACADIA                         NUMEROUS TREES AND
                                          POWERLINES DOWN ACROSS
                                          WESTERN PORTIONS OF
                                          PARISH AS REPORTED BY
                                          SHERIFFS DEPT.

THM

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 3:27 PM CDTSevere Thunderstorm WarningLCHCalcasieu63 min
Aug 31, 3:58 PM CDTSevere Thunderstorm WarningLCHAvoyelles, Evangeline, Rapides, Saint Landry62 min
Aug 31, 4:29 PM CDTSevere Thunderstorm WarningLCHCameron61 min
Aug 31, 5:42 PM CDTSevere Thunderstorm WarningLCHAcadia, Jefferson Davis63 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.